Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 9, NWS Midland/Odessa, TX

April 13, 1999Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 13, 1999, 6:45 PM CDT for Borden County, Scurry County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1999, 6:45 PM CDT (23:45 UTC)
Expired
Apr 13, 1999, 7:35 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:55 PM CDTHail 1.75Knapp, TXStorm Chasers estimated outflow winds at 55-60 knots along State Highway 137 from this multicell area that proceeded across rural Borden County and into Scurry County where Knapp was struck.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1999-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1999-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KMAF 132346 RRA
TORMAF
TXC033-415-140035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
645 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BORDEN COUNTY IN NORTHWESTERN TEXAS
  SCURRY COUNTY IN NORTHWESTERN TEXAS

* UNTIL 735 PM CDT

* AT 644 PM CDT... MIDLAND DOPPLER RADAR DETECTED A DEVELOPING
  TORNADO 19 MILES WEST OF SNYDER OR 5 MILES WEST OF KNAPP... MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... KNAPP... IRA AND
  SNYDER.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

JD


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 1:35 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 13, 1:35 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
135 PM CDT TUE APR 13 1999

DOING DISCUSSION A LITTLE EARLY TODAY. UPPER LEVEL LOW MOVING
EWD OVER ERN AZ/WRN NM AREA THIS HOUR...RESULTING IN FAVORABLE UPPER
LEVEL DIFLUENCE ACROSS THE MAF CWA. DRYLINE IN ERN NM BEGINNING TO
PROGRESS EWD...WITH CONVECTION BEGINNING TO DEVELOP...ALTHOUGH
SOMEWHAT SLOWLY DUE TO THE PRESENCE OF A CAP. SIGNIFICANT LOW LEVEL
MOISTURE IS IN PLACE AHEAD OF THE DRYLINE WITH AN UNSTABLE AIRMASS.
IF THE CAP MANAGES TO BREAK BEFORE THE DRYLINE ARRIVES...SHOULD SEE
SOME PRETTY SIGNIFICANT CONVECTION DEVELOP. SFC BASED CAPES 2000-2500
J/KG ACROSS PORTIONS OF THE PERMIAN BASIN AT THIS HOUR AND
INCREASING AS DAYTIME HEATING CONTINUES. IN ADDITION...LOW LEVEL SELY
FLO AHEAD OF THE DRYLINE IS RESULTING IN A FAIRLY IMPRESSIVE
HODOGRAPH. CONVECTION SHOULD CLEAR OUT OF THE MAF CWA THIS EVENING...
WITH EVERYTHING EVENTUALLY SWEEPING EWD AS THE PAC FRONT COMES
THROUGH AND A DRY SLOT ROTATES AROUND THE APPROACHING LOW. IT APPEARS
THAT THE UPPER LOW WILL TRACK INTO THE PANHANDLE BY TOMORROW MORNING.
WILL ANTICIPATE SOME WRAP AROUND CLOUDINESS OVER THE NORTHERN HALF OF
THE CWA TOMORROW...PER MODEL FORECASTS AND CURRENT SATELLITE TRENDS
INVOF LOW. SKIES SHOULD CLEAR OUT NICELY WEDNESDAY NIGHT AS THE UPPER
LOW PROGRESSES EWD.

PRELIM NUMBERS
MAF 48/70/38/72 2-00
CNM 46/65/41/73 0000
MRF 40/61/34/64 0000
P07 51/73/46/75 3000

DJK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
Apr 12, 7:33 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward62 min
Apr 12, 8:36 PM CDTSevere Thunderstorm WarningMAFBrewster49 min
Apr 12, 8:40 PM CDTFlash Flood WarningMAFBrewster110 min
Apr 12, 9:21 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis64 min
Apr 12, 10:44 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves61 min
Apr 13, 1:04 AM CDTSevere Thunderstorm WarningMAFGaines61 min
Apr 13, 3:21 PM CDTSevere Thunderstorm WarningMAFGaines24 min
Apr 13, 3:59 PM CDTTornado WarningMAFDawson, Gaines31 min
Apr 13, 4:54 PM CDTSevere Thunderstorm WarningMAFUpton36 min
Apr 13, 5:08 PM CDTSevere Thunderstorm WarningMAFMartin, Midland37 min
Apr 13, 5:31 PM CDTTornado WarningMAFMidland29 min
Apr 13, 5:35 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Apr 13, 5:58 PM CDTTornado WarningMAFGlasscock, Howard, Martin32 min
Apr 13, 5:58 PM CDTTornado WarningMAFMidland32 min
Apr 13, 6:02 PM CDTSevere Thunderstorm WarningMAFBorden63 min
Apr 13, 6:15 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin30 min
Apr 13, 6:16 PM CDTFlash Flood WarningMAFGlasscock, Midland2 hr
Apr 13, 6:16 PM CDTTornado WarningMAFReagan29 min
Apr 13, 6:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard45 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.